Kentucky, 2012Damaging Winds in Kentucky, July 8, 2012
July 8, 2012 · NWS JKL · 16 events in 9 counties and zones
Scattered strong to severe thunderstorms downed trees and power lines across eastern Kentucky during the afternoon and evening hours of July 8th. The worst damage occurred in Pulaski county where numerous trees were blown down and roofs were removed from several buildings in Mount Victory.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms downed trees and power lines across eastern Kentucky during the afternoon and evening hours of July 8th. The worst damage occurred in Pulaski county where numerous trees were blown down and roofs were removed from several buildings in Mount Victory.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 8, 1:48 PM EST, 57 minutes earlier.
Area forecast discussion, Jul 8, 1:48 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
248 PM EDT SUN JUL 8 2012
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 248 PM EDT SUN JUL 8 2012
A COLD FRONT STILL ALONG THE OHIO RIVER CONTINUES TO BE THE FOCUS FOR
THE PERIOD. CONVECTION HAS RAMPED UP IN THE LAST HOUR AND EXPECT THIS
ACTIVITY TO CONTINUE DEVELOPING AND STRENGTHENING OVER THE COURSE OF
THE AFTERNOON AND INTO THE EVENING AS THE FRONT SLOWLY SAGS SOUTH.
FCST SOUNDINGS STILL INDICATE A GOOD POTENTIAL FOR STORMS TO OUTFLOW
WITH GUSTO AND WILL CONTINUE TO HIGHLIGHT DAMAGING WINDS AS A PRIMARY
THREAT THROUGH THE OVERNIGHT HOURS. STILL CANNOT COMPLETELY RULE OUT
SOME HAIL WITH ANY STORMS THIS AFTERNOON AND TONIGHT GIVEN THE
PARAMETERS SEEN IN BOTH THE NAM AND GFS BUFR SOUNDINGS...THOUGH A
LACK OF SHEAR ALONG WITH RIDICULOUSLY HIGH WET BULB ZERO HEIGHTS WOULD
SEEM TO PRECLUDE THIS THREAT. FINALLY...DESPITE THE PERSISTENT
DROUGHT CONDITIONS...ANTICIPATED DEEP WARM CLOUD PROCESSES COMBINED
WITH PWATS APPROACHING 2 INCHES COUPLED WITH SINGLE DIGIT FCST STORM
MOTIONS THOUGH MONDAY NIGHT WILL CERTAINLY PORTEND A THREAT FOR
LOCALIZED...SHORT FUSED HYDRO ISSUES.
TEMPERATURES WILL BE A RELATIVE NON ISSUE TONIGHT WITH LOWS AIMING
FOR THE LOW 70S....AND LOOK TO BEGIN RETURNING TO MORE NORMAL RANGES
ON MONDAY WITH HIGHS EXPECTED TO REMAIN BELOW 90 FOR THE FIRST TIME
IN OVER A WEEK AND OVERNIGHT LOWS IN THE MID TO UPPER 60S.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
THE LONG TERM FORECAST DISCUSSION WILL BE ISSUED SHORTLY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 127 PM EDT SUN JUL 8 2012
VFR CONDITIONS ARE EXPECTED TO CONTINUE THRU THE FIRST FEW HOURS OF
THE PERIOD. HOWEVER...TSTMS ARE BEGINNING TO DEVELOP OVER CNTRL KY
AND EXPECT ACTIVITY TO BEGIN TO IMPACT TERMINALS OF ERN KY BY 20-21Z.
OUTSIDE OF ANY STORMS...CIGS LOOK TO REMAIN VFR THROUGH 00Z. CIGS
ARE EXPECTED TO DROP INTO MVFR WITH VSBYS POSSIBLY DROPPING INTO IFR
OR WORSE IN AND AROUND ANY OF THE HEAVIER DOWNPOURS. WINDS WILL BE
THE PRIMARY CONCERN THROUGH THE PERIOD AS ANY STORMS THROUGH 12Z WILL
HAVE THE POTENTIAL TO PRODUCE WIND GUSTS AROUND 30 KTS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...MB
LONG TERM...
AVIATION...MB
Hazardous weather outlook, Jul 8, 2:36 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT SUN JUL 8 2012
KYZ044-050>052-058>060-068-069-104-106>114-119-120-092245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...INEZ...PIKEVILLE
336 PM EDT SUN JUL 8 2012
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING AS A COLD FRONT CONTINUES TO PUSH SOUTH INTO
THE REGION. DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL ARE THE
PRIMARY THREATS WITH ANY THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME SLOW MOVING STORMS MAY PRODUCE LOCALIZED FLASH FLOODING FROM
THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...LARGE HAIL WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.
TEMPERATURES ACROSS THE AREA WILL NOT BE AS HOT AS IN RECENT DAYS
THIS AFTERNOON BUT ABNORMAL MAX TEMPERATURES STILL WILL BE PRESENT
TODAY. PLEASE SEE THE LATEST SDFNPWJKL FOR MORE INFORMATION ABOUT THE
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ALSO WILL BE POSSIBLE ACROSS PARTS OF EASTERN KENTUCKY
FROM MONDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TO REPORT ANY THUNDERSTORM WIND
DAMAGE...LARGE HAIL...OR INSTANCES OF FLOODING THIS AFTERNOON AND
INTO TONIGHT.
KYZ079-080-083>088-115>118-092245-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-PERRY-CLAY-
LESLIE-LETCHER-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...HAZARD...MANCHESTER...HYDEN...WHITESBURG
336 PM EDT SUN JUL 8 2012
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING AS A COLD FRONT CONTINUES TO PUSH SOUTH INTO
THE REGION. DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL ARE THE
PRIMARY THREATS WITH ANY THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME SLOW MOVING STORMS MAY PRODUCE LOCALIZED FLASH FLOODING FROM
THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...LARGE HAIL WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.
TEMPERATURES ACROSS THE AREA WILL NOT BE AS HOT AS IN RECENT DAYS
THIS AFTERNOON BUT ABNORMAL MAX TEMPERATURES STILL WILL BE PRESENT
TODAY. PLEASE SEE THE LATEST SDFNPWJKL FOR MORE INFORMATION ABOUT THE
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ALSO WILL BE POSSIBLE ACROSS PARTS OF EASTERN KENTUCKY
FROM MONDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TO REPORT ANY THUNDERSTORM WIND
DAMAGE...LARGE HAIL...OR INSTANCES OF FLOODING THIS AFTERNOON AND
INTO TONIGHT.
MB
In the hours before
Special weather statement, Jul 8, 2:17 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
317 PM EDT SUN JUL 8 2012
KYZ044-082000-
FLEMING-
317 PM EDT SUN JUL 8 2012
...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTY
THROUGH 400 PM EDT SUNDAY AFTERNOON...
FLEMING.
AT 317 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
WALLINGFORD...OR 7 MILES EAST OF FLEMINGSBURG...MOVING EAST AT 10
MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PLUMMERS
LANDING AROUND 340 PM EDT...MUSES MILLS AROUND 350 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR EASTERN KENTUCKY.
JACOBSON
Thunderstorm Wind, Fleming
- When
- July 8, 2:45 PM EST
- Where
- Fleming County, 2.13 mi NW of Muses Mills
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -83.550
Numerous trees were blown down and the roof of porch was damaged.
Thunderstorm Wind, Fleming
- When
- July 8, 2:55 PM EST
- Where
- Fleming County, 1.08 mi E of Plummers Mill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.300, -83.530
One tree was blown down on Highway 32.
Thunderstorm Wind, Morgan
- When
- July 8, 4:27 PM EST
- Where
- Morgan County, 0.69 mi N of Rexville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.830, -83.370
Trees and power lines were blown down on Hwy 203.
Thunderstorm Wind, Morgan
- When
- July 8, 4:30 PM EST
- Where
- Morgan County, 0.55 mi E of Woodsbend
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.920, -83.340
Trees were blown down along Hwy 705.
Thunderstorm Wind, Wolfe
- When
- July 8, 4:35 PM EST
- Where
- Wolfe County, 0.88 mi SE of Toliver
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.810, -83.460
A tree fell and broke a power line and a power pole.
Thunderstorm Wind, Jackson
- When
- July 8, 6:15 PM EST
- Where
- Jackson County, 0.88 mi SW of Mc Kee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.420, -84.010
One tree was blown down on Hwy 89 south.
Thunderstorm Wind, Pulaski
- When
- July 8, 6:17 PM EST
- Where
- Pulaski County, 0.55 mi W of Mt Victory
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 37.030, -84.390
Multiple trees were blown down and the roofs of several buildings were blown off in Mount Victory.
Thunderstorm Wind, Pulaski
- When
- July 8, 6:51 PM EST
- Where
- Pulaski County, 0.55 mi E of West Somerset
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.080, -84.610
Trees were blown down on Gentry Lane in Somerset.
Thunderstorm Wind, Pulaski
- When
- July 8, 6:51 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -84.600
A tree fell onto a house on May St.
Thunderstorm Wind, Pulaski
- When
- July 8, 6:55 PM EST
- Where
- Pulaski County, 0.88 mi SW of Etna
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.220, -84.580
Trees were blown down near the intersection of Hwy 39 and Country Acres Dr.
Thunderstorm Wind, Pulaski
- When
- July 8, 7:00 PM EST
- Where
- Pulaski County, 1.3 mi WNW of Norwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.160, -84.640
Power lines were blown down on Hwy 1247 south of Science Hill.
Thunderstorm Wind, Wayne
- When
- July 8, 7:00 PM EST
- Where
- Wayne County, Wait
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.770, -84.980
Trees were blown down and power lines were blown down and onto a house in the Zula and Alpha communities.
Thunderstorm Wind, Pulaski
- When
- July 8, 7:14 PM EST
- Where
- Pulaski County, 0.55 mi E of Ferguson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.070, -84.590
Trees were blown down near the intersection of Gover Lane and Murphy Avenue.
Thunderstorm Wind, McCreary
- When
- July 8, 8:15 PM EST
- Where
- McCreary County, 1.38 mi N of Hollyhill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.690, -84.320
Two trees were blown down on Hwy 1673.
Thunderstorm Wind, Bell
- When
- July 8, 8:25 PM EST
- Where
- Bell County, 0.55 mi E of Jayem
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.720, -83.660
One tree was blown down on Page Cuttoff Rd.
Thunderstorm Wind, Harlan
- When
- July 8, 9:25 PM EST
- Where
- Harlan County, Rio Vista
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.850, -83.350
One tree was blown down on Hwy 840.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 8, 20121 death · 7 events
- Rip Current in Indiana, July 8, 20121 death · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 20127 injured · $72,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Tennessee, July 8, 20121 injured · $381,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in West Virginia, July 8, 2012$405,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Oregon, July 8, 2012$51,000 · 1.5 in hail · 13 events
- Damaging Winds in Washington, July 8, 2012$80,000 · 60 kt wind · 3 events
- Damaging Winds in Kentucky, July 8, 2012$55,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Kentucky, July 8, 2012$25,000 · 52 kt wind · 16 events
- Damaging Winds in Illinois, July 8, 2012$42,000 · 52 kt wind · 5 events
- Damaging Winds in Oklahoma, July 8, 2012$40,000 · 65 kt wind · 5 events
- Damaging Winds in Indiana, July 8, 2012$30,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389502, 389503, 389504, 389505, 389506, 389507, 389508, 389509, 389517, 389510, 389511, 389512, 389513, 389514, 389515, 389516.